Florida, 2003

Rip Current in Florida, May 31, 2003

May 31, 2003 · NWS TAE · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 31, 1:55 PM EST, 5 minutes earlier.

Area forecast discussion, May 31, 1:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED FIRE WEATHER
NATIONAL WEATHER SERVICE TALLAHASSEE FL
125 PM EDT SAT MAY 31 2003

.OVERVIEW...WATER VAPOR/RUC COMPOSITE SHOWS RIDGE CENTERED OVER THE
SW CONUS W/ S/WAVE TROUGHS AFFECTING THE NW COAST & NE CONUS. THE
LATTER TROUGH OVER THE OH VALLEY ALONG W/ 110+ KNOT JET STREAK
HEADED TOWARD MID-ATLANTIC WILL FOCUS SEVERE WEATHER THREAT THERE.
CLOSER TO HOME...MOSTLY NVA UNDER NWLY FLOW ALOFT. WEAK E-W SURFACE
RIDGE PARKED OVER SRN FL PENINSULA. PRESSURE GRADIENT TIGHTENS IN AL
& GA AHEAD OF COLD FRONT FROM ERN TN TO ARKLATEX...ALLOWING FOR
GUSTY SWLY WINDS. DIFFERENTIAL HEATING & FETCH OFF GULF ALLOWING
FOR SCATTERED CU DEVELOPMENT OVER FL ZONES. ALTHOUGH ATMOSPHERE IS
MORE MOIST & UNSTABLE...STOUT CAP ABOVE 800 MB SHOULD PUT A LID ON
CONVECTION THIS AFTN. ONLY REMOTE CHANCE FOR SHWR OR TSTM LATE IN
THE DAY OVER NRN ZONES. TEMPS IN THE MID-UPPER 80S INLAND...SLIGHTLY
COOLER AT THE COAST.

.SHORT TERM...SHORT RANGE MODELS MAINTAIN GOOD CONTINUITY AS LOW
PRESSURE SYSTEM OVER OH VALLEY CONTINUES TO INTENSIFY AS IT MOVES
EWD TOWARDS THE DELMARVA TONIGHT...THEN TURNS NEWD UP THE NEW
ENGLAND COAST SUN THRU MON. THIS LOW WILL DRAG A COLD FRONT SWD
INTO THE COASTAL WATERS SUN AFTN & STALLS. WHILE DYNAMICS WILL BE
LACKING...THERE WILL BE ENOUGH MOISTURE TO SQUEEZE OUT SOME SHWRS &
TSTMS. ENSEMBLE POPS ARE 20 PERCENT TONIGHT...& 20 PERCENT N TO
40 PERCENT SE ON SUN. WILL KEEP ISOLATED POPS SUN NIGHT DUE TO
PROXIMITY OF FRONT. 20-30 PERCENT POPS LOOK VALID ON MON AS FRONT
BEGINS TO LIFT NWD AS WARM FRONT AHEAD OF LOW PRESSURE DEVELOPING
OVER THE PLAINS. RAIN CHANCES INCREASE OVERNIGHT MON INTO TUE AS LOW
PRESSURE MOVES ACROSS THE TN VALLEY W/ TRAILING COLD FRONT MOVING
INTO CENTRAL AL & GA BY TUE NIGHT.

.MARINE...MODEL WINDS FLIRT W/ ADVISORY CRITERIA TONIGHT BEFORE
DIMINISHING BELOW CAUTION LEVELS ON SUN. WINDS BRIEFLY VEER AROUND
TO W-NW SUN AS FRONT SAGS INTO WATERS...THEN BACK TO SW BY MON AFTN
AS SURFACE HIGH CENTERS E OF FL PENINSULA.

.FIRE WEATHER...RED FLAG WARNING VALID UNTIL SUNSET DUE TO 20-FOOT
WINDS GREATER THAN 15 MPH & HIGH DISPERSIONS. DESPITE INCREASING LOW
LEVEL MOISTURE ON SUN...DISPERSIONS STILL RATHER HIGH OVER INLAND FL
ZONES (EXCEPT SE BIG BEND) & WILL ISSUE A WARNING.

.EXTENDED (WED-SAT)...A RATHER UNSETTLED PERIOD IN THE OFFING.
BERMUDA HIGH RIDGES WWD ACROSS FL INTO ERN GULF. A MEANDERING
FRONTAL BOUNDARY OVER THE MID-SOUTH W/ SERIES OF SURFACE WAVES
PASSING TO OUR N. THESE FEATURES COMBINED W/ MOIST FETCH OFF GULF
& INSTABILITY WILL PRODUCE SCATTERED SHWRS & TSTMS. TEMPS TO
AVERAGE NEAR CLIMATOLOGICAL NORMALS.

.PRELIMINARY POINT TEMPS/POPS...

TLH 72 89 67 90/ 20 30 10 30
PFN 75 87 71 87/ 20 30 10 30
DHN 70 87 66 88/ 20 20 10 20
ABY 69 87 65 89/ 20 20 10 20
VLD 70 88 65 90/ 20 30 10 20
CTY 71 88 67 89/ 10 40 20 30

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...RED FLAG WARNING UNTIL SUNSET TODAY ALL ZONES.
     RED FLAG WARNING SUNDAY AFTN UNTIL SUNSET INLAND FL
     ZONES EXCEPT SE BIG BEND.

MAJ
Hazardous weather outlook, May 31, 5:00 AM EST, 9 hours before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT SAT MAY 31 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED TODAY...BUT A COLD FRONT WILL
APPROACH FROM THE NORTHWEST LATE THIS AFTERNOON AND TONIGHT...
GIVING US ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS INTO
SUNDAY MORNING. ANY THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS...BUT A FEW COULD BE ACCOMPANIED BY GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)...
THE COLD FRONT WHICH WILL MOVE THROUGH ON SUNDAY IS EXPECTED TO
STALL JUST SOUTH OF THE REGION BEFORE MOVING BACK NORTHWARD AS A
WARM FRONT EARLY IN THE WEEK. CONDITIONS ARE EXPECTED TO BE
UNSETTLED BOTH AHEAD OF AND BEHIND THE WARM FRONT...WITH SCATTERED
SHOWERS AND THUNDERSTORMS EACH DAY. AT THIS TIME...NO SEVERE WEATHER
IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
NO HAZARDOUS WEATHER IS EXPECTED TODAY...AND SPOTTER ACTIVATION WILL
NOT BE REQUIRED.

.RIP CURRENTS...
WITH SOUTHWESTERLY WINDS INCREASING TO 15 TO 20 MPH ALONG THE COAST
THIS AFTERNOON...COMBINED WITH AN AFTERNOON EBB TIDE...AND 1 TO 2
FOOT SWELLS...CONDITIONS WILL FAVORABLE FOR A HIGH RISK OF RIP
CURRENTS TODAY ALONG THE SOUTHWEST FACING BEACHES OF THE EASTERN
FLORIDA PANHANDLE.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.

IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.

ALWAYS HEED THE ADVICE OF THE BEACH PATROL AND LOCAL OFFICIALS. WATCH
YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS...JETTIES...AND
UNGUARDED BEACHES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

17-GOULD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Gulf

When
May 31, 2:00 PM EST
Where
Gulf County, Southwest Portion
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
29.909, -85.261 (the zone’s center; the record gives no point)

An elderly man drowned in rough surf at the St. Joseph Peninsula State Park. Reported by the Gulf County EMA.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Gulf2003-05-3173MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357638.